English
 
User Manual Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse

Item

ITEM ACTIONSEXPORT
  Conserved Quantities from Pseudotensors and Extremum Theorems for Angular Momentum

Nahmad-Achar, E., & Schutz, B. F. (1987). Conserved Quantities from Pseudotensors and Extremum Theorems for Angular Momentum. Classical and Quantum Gravity, 4(4), 929-942. doi:10.1088/0264-9381/4/4/024.

Item is

Basic

show hide
Item Permalink: http://hdl.handle.net/11858/00-001M-0000-0013-7384-C Version Permalink: http://hdl.handle.net/11858/00-001M-0000-0013-7387-6
Genre: Journal Article

Files

show Files
hide Files
:
60310.pdf (Any fulltext), 785KB
Name:
60310.pdf
Description:
From Department of Applied Mathematics and Astronomy
Visibility:
Public
MIME-Type / Checksum:
application/pdf
Technical Metadata:
Copyright Date:
-
Copyright Info:
-
License:
-

Locators

show

Creators

show
hide
 Creators:
Nahmad-Achar, E.1, Author
Schutz, Bernard F.2, 3, Author              
Affiliations:
1External Organizations, ou_persistent22              
2Astrophysical Relativity, AEI-Golm, MPI for Gravitational Physics, Max Planck Society, Golm, DE, ou_24013              
3External Organizations, Department of Applied Mathematics and Astronomy, University College, Cardiff, ou_persistent22              

Content

show
hide
Free keywords: -
 Abstract: A method for calculating pseudotensor-based conserved quantities for isolated systems in general relativity, independently of the asymptotic behaviour of the coordinate system used, is given. This allows the evaluation of concepts like energy, momentum and angular momentum in any coordinate system. The calculation is carried out for the Schutz-Sorkin gravitational Noether operator, a pseudotensorial vector operator which reduces to the familiar pseudotensors for particular choices of the vector fields; it is illustrated for the Kerr metric using various fields and coordinates. The authors use this to prove a theorem of extremality of angular momentum for vacuum solutions of Einstein's equations, showing that any two of the following imply the third: (i) the metric is axisymmetric; (ii) Einstein's field equations are satisfied; (iii) the total angular momentum is an extremum against all perturbations satisfying a mild (and most reasonable) restriction. This theorem, valid for stationary and non-stationary metrics, is generalised to include matter fields, and, in particular, perfect fluids. A related theorem for extremising the angular momentum flux across a timelike hypersurface is also proved. This theorem provides an alternative way to solve the field equations for axisymmetric gravitational collapse.

Details

show
hide
Language(s):
 Dates: 1987-07
 Publication Status: Published in print
 Pages: -
 Publishing info: -
 Table of Contents: -
 Rev. Method: -
 Degree: -

Event

show

Legal Case

show

Project information

show

Source 1

show
hide
Title: Classical and Quantum Gravity
Source Genre: Journal
 Creator(s):
Affiliations:
Publ. Info: -
Pages: - Volume / Issue: 4 (4) Sequence Number: - Start / End Page: 929 - 942 Identifier: ISSN: 0264-9381